Ileus following spontaneous jejunum intramural hematoma: Case report and review of the literature

Facoltà di Medicina e Chirurgia, Universita degli Studi di Palermo, Palermo, Italy.
Acta clinica Croatica (Impact Factor: 0.34). 09/2012; 51(3):435-9.
Source: PubMed


Anticoagulant therapy may cause the onset of a spontaneous intramural hematoma of the small bowel, in the jejunum, ileum or duodenum. A 53-year-old woman on therapy with heparin for previous pulmonary embolism was admitted for abdominal pain and vomit. Computed tomography scan visualized an intramural hematoma of the jejunum causing subtotal obstruction of the intestinal lumen. The patient underwent resection of a part of the jejunum, securing intestinal continuity by a mechanical side-to-side anastomosis. The postoperative course was regular, but the initial anticoagulant therapy was reduced to prevent recurrence. In conclusion, spontaneous hematoma of small bowel can occur as a complication of anticoagulant therapy. The clinical picture and rapid diagnosis indicate medical or surgical therapy.

Download full-text


Available from: Vincenzo Davide Palumbo, Jun 08, 2014
18 Reads
  • Source
    • "clinical presentation of this condition, reports are largely anecdotal [2]. The common manifestations of clinically apparent intramural hematoma are generally those of intestinal obstruction, and include abdominal distention, nausea, vomiting, and pain [8]. There are few prior reports of spontaneous intramural hematoma in anticoagulated children. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Low molecular weight heparin (LMWH) is frequently employed in children to prevent extension of intravascular thrombosis. However, this therapy can result in pathologic bleeding, including spontaneous intramural hematoma of the intestinal wall. In this report, we describe two cases of intestinal obstruction resulting from intramural hematomas during therapeutic LMWH therapy in children. The diagnostic studies and management of spontaneous intramural hematoma in children are discussed. © 2014 The Authors. Published by Elsevier Inc. All rights reserved.
    Journal of Pediatric Surgery Case Reports 10/2014; 2(10). DOI:10.1016/j.epsc.2014.09.013
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The aim of the study was to evaluate potential differences between patients with spontaneous and non-spontaneous bleeding episodes during treatment with vitamin K antagonists which mainly resulted in compartment syndromes. The population in this study comprised 116 patients who suffered at least one bleeding complication which required surgical treatment during therapy with an oral vitamin K antagonist. The patients were treated between September 2001 and July 2008. Significant differences were observed between the two patient groups with regard to the presence of renal failure, arterial hypertension, and diabetes mellitus, which occurred more frequently in patients with spontaneous bleeding. Also, significantly more patients with spontaneous bleedings developed compartment syndrome that needed emergency operation. Overall mortality was 9.6 %, was associated with multiorgan failure in all patients, and was not different between the two patient groups. The identification of high-risk patients before treatment with an oral vitamin K antagonist is of major importance. The existence of over-anticoagulation syndrome and compartment syndrome is associated with significant mortality and morbidity and should not be underestimated.
    Langenbeck s Archives of Surgery 12/2013; 399(1). DOI:10.1007/s00423-013-1149-3 · 2.19 Impact Factor
  • Medical Journal Armed Forces India 04/2014; 71(Suppl 1). DOI:10.1016/j.mjafi.2014.02.009